Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Memphis, TN

June 27, 2019DeSoto County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 27, 2019, 9:45 AM CDT for DeSoto County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 9:45 AM CDT (14:45 UTC)
Expired
Jun 27, 2019, 12:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 65 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 10:30 AM CDTFLASH FLOODHorn Lake, MSWATER OVER HORN LAKE ROAD AND NAIL ROAD EAST OF HIGHWAY 61 IS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS54 KMEG 271445
FFWMEG
MSC033-271745-
/O.NEW.KMEG.FF.W.0033.190627T1445Z-190627T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
945 AM CDT Thu Jun 27 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  DeSoto County in northwestern Mississippi...

* Until 1245 PM CDT.

* At 945 AM CDT...Doppler Radar estimates more than 2 inches of rain 
  has occurred in the past 30 minutes. Showers and thunderstorms 
  will produce an additional 1 to 2 inches of rain over the next 
  hour.

* Some locations that will experience flooding include...
  Southaven, Olive Branch, Horn Lake, Hernando, Walls, Lynchburg,
  Lewisburg, Eudora, Robinson Gin, Trinity, Alden, Twin Lakes,
  Alphaba, Frees Corners, Cedarview, Bright, Nesbit, West Days, Love
  and Jago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3498 9014 3497 8982 3477 8981 3477 8991
      3472 8996 3473 8998 3471 9003 3471 9005
      3473 9006 3472 9007 3473 9009 3473 9011
      3475 9012 3476 9014 3476 9017 3472 9020
      3484 9020

$$
1 follow-up statement
108 
WGUS74 KMEG 271614
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1114 AM CDT Thu Jun 27 2019

MSC033-271745-
/O.CON.KMEG.FF.W.0033.000000T0000Z-190627T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-
1114 AM CDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
DESOTO COUNTY...

At 1113 AM CDT, Doppler Radar estimates up to 3 inches of rain has 
occurred over the past 2 hours. 

Some locations that will experience flooding include...
Southaven, Olive Branch, Horn Lake, Hernando, Walls, Lynchburg,
Lewisburg, Eudora, Robinson Gin, Trinity, Alden, Twin Lakes, Alphaba,
Frees Corners, Cedarview, Bright, Nesbit, West Days, Love and Jago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3498 9014 3497 8982 3477 8981 3477 8991
      3472 8996 3473 8998 3471 9003 3471 9005
      3473 9006 3472 9007 3473 9009 3473 9011
      3475 9012 3476 9014 3476 9017 3472 9020
      3484 9020

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:57 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 7:57 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
757 AM CDT Thu Jun 27 2019

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 258 AM CDT Thu Jun 27 2019/

Skies are mostly cloudy across the northern counties early this
morning with area of showers and thunderstorms remaining fixed in
the Missouri Bootheel and portions of northwest Tennessee.
Farther south skies were mostly clear. Temperatures this hour
ranged from the upper 60s to mid 70s. Rainfall amounts in the
past three hours have been upwards of a three quarters of an inch.

For today and tomorrow...models back to showing a small meso upper
low forming near the confluence of the Ohio and Mississippi Rivers
today with a slow drift south through the Memphis metro by
tomorrow afternoon. From this they have also increased rainfall
chances and QPF...similar to what was first seen from the models
48 hours ago. Short term CAMs have the current area in the
Bootheel intensifying and spreading out as it sinks south
throughout the day...likely the reason for SPC's Marginal severe
risk across the southeast counties where CAPE can be maximized
this afternoon. After seeing a few strong storms yesterday across
the north...have added a few strong to severe storms wording across
the entire Midsouth today in the HWO. The 4000+ j/kg CAPE seen
from last night's LZK sounding confirmed the forecasted skew-t's
utilized in last night's forecast. Those same values will be
witnessed today....and could cause a damaging wind threat along
with small hail and localized heavy rainfall..especially if a cold
pool can materialize. Downdraft CAPE is to surpass 1000 j/kg and
the LCL to freezing level depth 12kft over north Mississippi in
the Marginal Risk area. Wet microbursts will be possible.

Models keep the convection going tonight...especially along and
west of the Mississippi River right underneath the descending
mesolow. Rainfall amounts in the next 24 hours could exceed two
inches across the western counties. Temperatures today will top
out in the 85-90F range with lows tonight near 70F. Have cooled
highs tomorrow a degree or two due to cloud cover and the
evaporative cooling from the expected rainfall. The low will
start to drift southwest towards the ARKLAMISS late tomorrow
night lowering rain chances across the northern counties.

Saturday through Midweek...not much change in the forecast this
period. Afternoon showers and thunderstorms will start off
scattered in coverage for the weekend...but as an upper high
builds in from the Gulf Coast to the Great Lakes coverage will be
more isolated by Monday and Tuesday. A slight uptick in rain
chances will arrive Wednesday and Thursday as a weak trough
approaches from the west. High and low temperatures will be close
to seasonal averages with afternoon heat indices climbing to 100F.

JAB

&&

.AVIATION...12Z TAFs

Short term guidance performance has been very poor and looks to be
the case looking forward. An outflow boundary from the Convection
near the Missouri Bootheel should bring North Winds early today
to MKL and MEM, then Southwest flow should return later this
afternoon. Scattered to numerous showers and thunderstorms are
expected this afternoon and may result in brief periods of IFR vis
due to heavy rain...though timing is highly uncertain. Will
amend when storms develop and timing is more certain. Will carry
VCTS for the meantime. Storms should diminish in coverage and
intensity overnight with weak South to Southwest wind.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 27, 3:01 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
301 AM CDT Thu Jun 27 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
301 AM CDT Thu Jun 27 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible today and tonight.
Damaging winds and localized heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Jun 27, 8:16 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
816 AM CDT Thu Jun 27 2019

ARZ035-036-048-MSZ001-TNZ088-271400-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
816 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 816 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Jennette, or 7
miles south of Earle, moving east at 40 mph.

People in northeastern St. Francis...southeastern Cross...central
Crittenden...northwestern DeSoto and southwestern Shelby Counties
should monitor this storm closely.

LAT...LON 3515 9085 3533 9078 3518 8987 3484 8997
TIME...MOT...LOC 1316Z 284DEG 37KT 3517 9045
Local storm report, Jun 27, 8:39 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
839 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HEAVY RAIN       CLARKTON                36.45N  89.97W
06/27/2019  E6.00 INCH       DUNKLIN            MO   BROADCAST MEDIA

            ESTIMATES OF 5 TO 6 INCHES OF RAINFALL NEAR CLARKTON.

&&
Local storm report, Jun 27, 8:45 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
845 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLASH FLOOD      W MALDEN                36.58N  89.98W
06/27/2019                   DUNKLIN            MO   BROADCAST MEDIA

            SOME COUNTY ROADS ALONG WITH HIGHWAY J AROUND THE
            MALDEN AREA ESPECIALLY WEST OF MALDEN SEEING DEEP WATER
            OVER ROADS.

&&
Local storm report, Jun 27, 8:58 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
858 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       W MALDEN                36.58N  89.98W
06/27/2019  M6.20 INCH       DUNKLIN            MO   BROADCAST MEDIA

            6.2 INCHES MEASURED 9 MILES WEST OF MALDEN.

&&
Special weather statement, Jun 27, 9:06 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
906 AM CDT Thu Jun 27 2019

ARZ036-MSZ001-007-008-TNZ088-271430-
Crittenden AR-Tunica MS-DeSoto MS-Tate MS-Shelby TN-
906 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Southwestern Crittenden County in eastern Arkansas...
Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
North central Tate County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 906 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Horn Lake, moving
southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Crittenden...northeastern Tunica...DeSoto...
north central Tate and southwestern Shelby Counties should monitor
this storm closely.

LAT...LON 3489 9047 3489 9045 3487 9043 3484 9043
      3483 9041 3500 9041 3515 9033 3503 8979
      3469 8984 3482 9046 3486 9048
TIME...MOT...LOC 1406Z 298DEG 34KT 3491 9001
Special weather statement, Jun 27, 9:32 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
932 AM CDT Thu Jun 27 2019

MSZ001-002-008-TNZ088-089-271515-
Marshall MS-DeSoto MS-Tate MS-Fayette TN-Shelby TN-
932 AM CDT Thu Jun 27 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Tate County in northwestern Mississippi...
Southwestern Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...

At 931 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Olive Branch,
moving southeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Marshall...DeSoto...northern Tate...
southwestern Fayette and southeastern Shelby Counties should monitor
this storm closely.

LAT...LON 3512 9009 3514 9006 3515 9007 3526 9002
      3516 8948 3464 8968 3474 9020 3486 9021
TIME...MOT...LOC 1431Z 298DEG 49KT 3498 8989

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:16 AM CDTSpecial Weather StatementMEGDeSoto44 min
Jun 27, 9:06 AM CDTSpecial Weather StatementMEGDeSoto24 min
Jun 27, 9:32 AM CDTSpecial Weather StatementMEGDeSoto43 min
Jun 27, 10:10 AM CDTSpecial Weather StatementMEGMarshall50 min
Jun 27, 11:07 AM CDTSpecial Weather StatementMEGBenton, Lafayette38 min
Jun 27, 11:43 AM CDTSevere Thunderstorm WarningMEGAlcorn, Lafayette, Lee, Pontotoc, Prentiss, Tippah and 1 more47 min
Jun 27, 11:49 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc41 min
Jun 27, 12:10 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe50 min
Jun 27, 12:46 PM CDTSpecial Weather StatementMEGItawamba44 min
Jun 27, 1:06 PM CDTSpecial Weather StatementMEGTallahatchie39 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.